Does Prilosec (Omeprazole) Worsen Osteoporosis?
In our latest question and answer, the pharmacist discusses whether or not Prilosec (omeprazole) could worsen osteoporosis.
I have someone who was diagnosed 30 years ago with osteoporosis. She is currently taking hydrocodone 5/325, Prilosec (omeprazole) and losartan. Could interactions between the gabapentin and the omeprazole be worsening her osteoporosis (it's worse than ever now) and also causing her increased acid reflux issues? She is also experiencing mood disorders. Could the long term low dose opioid also be worsening these conditions through hypogonadism and gastroparesis?
Prilosec (omeprazole) is a PPI (proton pump inhibitor), which have been associated with an increased risk of fractures with long term use. In fact, one study reported that PPI use causes a 25% increase in overall fracture and a 47% increase in spinal fractures in postmenopausal women.
The prescribing information for Prilosec warns about long term use of the medication:
"Several published observational studies suggest that proton pump inhibitor (PPI) therapy may be associated with an increased risk for osteoporosis-related fractures of the hip, wrist, or spine. The risk of fracture was increased in patients who received high-dose, defined as multiple daily doses, and long-term PPI therapy (a year or longer). Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated. Patients at risk for osteoporosis-related fractures should be managed according to established treatment guidelines."
Most studies that report an increased risk of fractures with Prilosec comes with taking high doses (>20mg per day) and/or with long-term therapy (>1 year).
The FDA released a drug safety warning on the matter, which stated that PPIs, like Prilosec, probably don’t increase fracture risk when used short-term in low doses. In general, it is important to use the lowest effective dose for the shortest time period to minimize fracture risk. If long term therapy is warranted, regular check-ups with your doctor is important.
Drugs like hydrocodone have been rarely associated with dyspepsia (i.e. indigestion) and could possibly be making any symptoms of acid reflux worse. More rarely, hormone imbalances have also been reported with opioids. As there are numerous things going on here (some of which may be related), it is important to discuss everything with the doctor as they have the complete medical history.